3 ms·
Don't overlook that first paragraph, fluoroquinolones are some of the most dangerous antibiotics available, but prescribed for common infections (which they sho
by stevebmark 9y ago
Don't overlook that first paragraph, fluoroquinolones are some of the most dangerous antibiotics available, but prescribed for common infections (which they shouldn't be). Fluoroquinolones kill most human gut bacteria (irreversibly) except c.diff, leading to overgrowth.
- cableshaft 9y agoI got prescribed Ciproflaxin once, a fluoroquinolone, and was just told it was an antibiotic, not warned about any potential side effects from the doctor, just acted like it was just like every other antibiotic I ever took, and I was to take it for 30 days straight. I thought it was weird when the information page that came with the pills said "do not exercise while taking this medication and for at least a month afterwards", as well as a long list of side effects. I took the first dose, and the very next day I started feeling tingly neuropathy in my extremities. I kept taking the medication for a few days while being worried about it, and it started spreading to other parts of my body. I started reading anecdotes online about how Cipro destroyed people's bodies, snapped tendons (especially the achilles tendon, one of the weaker tendons apparently, hence the don't exercise warning), and has side effects that last for years afterwards and getting even more paranoid about it. Day 7 I start feeling the tingling in my face, and that prompted me to call the doctor. They got me on a non-fluroquinolone for the rest of the 30 days. I have had periods of neuropathy on and off for years after that, including in my face, for the past four years since. It seems to have become less frequent recently though, finally. Mind you, this is after taking only 7 pills total four years ago. It's so dangerous, and pretty much every doctor I've told this too since have been surprised that it could cause such problems. FDA had to issue a warning (unfortunately after I was prescribed), telling doctors not to prescribe it for minor infections, and saying it had potentially permanent serious side effects, involving tendons, muscles, joints, nerves, and central nervous system: https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm https://www.fda.gov/Drugs/DrugSafety/ucm500143.htm
- adrianN 9y agoShould doctors ever prescribe antibiotics for minor infections unless the patient is in some kind of high-risk group?
- stevebmark 9y agoI'm sorry to hear that, I too have permanent nerve damage from a short course of fluoroquinolones. I'm assuming none of your doctors had any clue it was related, what was going on, or how to help you?
- totalZero 9y agoThat's fucking terrifying. I am really sorry to hear that...I'm sure it has frustrated you to no end that something so minor, prescribed by a doctor no less, has caused such a long-lasting impact. It's great that the neuropathy has become less and less frequent. Here's hoping that trend continues. Thank you for sharing the information.
- ramphastidae 9y agoI had almost the same exact experience after just three days taking the medication. Dizziness, passing out, burning and tingling of extremities. I’m still really freaked out by the experience. PLEASE make sure you know the risks before taking ciproflaxin.
- stevebmark 9y agoI can't tell if it's your intention, but your phrasing blames patients for taking drugs prescribed by doctors. We need the medical community to understand this and stop prescribing. Fluoroquinolones have misleading and false safety profiles that make it hard for a patient to truly evaluate the risk. Doctors need to understand how these drugs work, because if they did, they wouldn't prescribe them.
- stouset 9y agoAs someone who was on Cipro for... I think just shy of two years, I feel like I dodged a bullet.
- stevebmark 9y agoFluoroquinolones are molecularly designed to destroy most cells in the human body, so it's unclear why some people are affected more than others. Two things to consider: Fluoroquinolone side effects can be so outrageous that people don't know to look for them or link them to antibiotics. For example, sensitivity to light, increased anxiety or depression, unexplained tendinopathy or random stabbing pains around the body, weakness or instability in joints, unexplained dizziness, heart palpitations, are some of the dozens of possible "milder" symptoms. Secondly, the delayed toxicity of fluoroquinolone antibiotics can cause permanent damage years after stopping the drug. Anecdotally a story just surfaced of a woman with a spontaneous tendon rupture 7 years after stopping cipro. Something like permanent mitochondrial damage, or delayed genetic damage, or delayed oxidative stress, which fluoroquinolones are well documented to cause, may weaken the body slowly over time.